Texas, 2008Hail and Damaging Winds in Texas, June 14, 2008
June 14, 2008 · NWS LUB · 4 events in 3 counties and zones
Scattered thunderstorms impacted the South Plains and Rolling Plains regions of west Texas during the late afternoon and evening hours of the 14th. Several of these storms produced severe wind gusts and large hail up to the size of ping pong balls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms impacted the South Plains and Rolling Plains regions of west Texas during the late afternoon and evening hours of the 14th. Several of these storms produced severe wind gusts and large hail up to the size of ping pong balls. Despite gusts that reached speeds of 72 mph per the Texas Tech University West Texas Mesonet, reported damages were limited to broken tree limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 14, 2:30 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 14, 2:30 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT JUN 14 2008
.SHORT TERM...
AFTERNOON ATMOSPHERE BECOMING INCREASINGLY UNSTABLE WITH SFC TEMPS
CLIMBING INTO THE LWR TO MID 90S WITH DEW POINTS HOLDING FM NEAR 50
WEST TO LWR 60S OFF THE CAP...YIELDING SB CAPES OF 1500-2500 J/KG.
VISIBLE SATELLITE IMAGERY ALONG WITH SFC OBS SUGGEST TWO AREAS OF
TSTM INITIATION FOR THE REMAINDER OF THE AFTERNOON. THE FIRST LOOKS
TO BE OVER THE CENTRAL TX PANHANDLE INVOF WEAK SFC BOUNDARY
EXTENDING FM JUST NORTHWEST OF AMARILLO SOUTHEAST TO NEAR PADUCAH.
THE OTHER IS ALONG/NEAR ANOTHER BNDRY THAT EXTENDS FM NEAR ASPERMONT
NORTH AND EAST TWD WICHITA FALLS.
INITIALLY...WILL WATCH FOR DISCRETE STORMS OVER THE CENTRAL TX
PANHANDLE WITH POTENTIAL FOR SUPERCELLS CONTAINING VERY LARGE HAIL
AND DAMAGING DOWNBURST WINDS GIVEN HIGH BASES AND STRONG LAPSE
RATES. AS THE EVENING WANES...ACTIVITY MAY INCREASE AND EVOLVE INTO
CLUSTERS OF STORMS AS A WEAK UPPER LEVEL IMPULSE MOVES INTO THE TX
PANHANDLE FROM NEW MEXICO AND THE H85 LOW LEVEL JET INCREASES TO NR
40 KTS AFTER SUNSET. MOVEMENT WOULD INITIALLY BE EAST SOUTHEAST...
THEN MORE SOUTHEAST THRU THE EVENING GIVEN ANTICYCLONIC UPPER FLOW
AROUND H50 HIGH CENTERED NR THE NEW MEXICO BOOTHEEL. IF THIS
HAPPENS...SEVERE THREAT WOULD TRANSITION TO MORE OF A DAMAGING WIND
THREAT WITH TIME OVER THE ROLLING PLAINS.
FOR SUNDAY...EXPECT ANOTHER HOT DAY AS SLIGHT INCREASES IN
THICKNESSES YIELD HIGH TEMPS FM 98-103 DEGREES ACRS THE CWFA. WILL
AGAIN HAVE TO WATCH FOR ISOLD STORMS DURG THE LATE AFTN HRS INVOF OF
SFC TROUGH AXIS FROM THE EASTERN TX PANHANDLE SOUTHWEST INTO THE
WESTERN SOUTH PLAINS. ANY HIGH BASED STORMS COULD PRODUCE LOCALIZED
DAMAGING WINDS ALONG WITH SOME LARGER HAIL.
.LONG TERM...
CHC OF TSTMS ACROSS NRN AND EASTERN ZONES SHOULD CONTINUE INTO SUN
NIGHT AS 3O KT SE LLJ CREATES FAVORABLE SHEAR PROFILE. FCST ISSUE
FOR MON THROUGH WED CONTINUES TO BE POTENTIAL SWD PUSHES TO THE
FRONT DRAPED ACROSS CO/KS/OK THAT COULD BRING IT INTO THE FA
HAVING AT LEAST SOME IMPACT ON TEMPS AND PRECIP CHCS. LATEST
RUN OF THE NAM STALLS THE FRONT ACROSS THE PANHANDLES THROUGH TUE
WHILE GFS AND ECMWF SOLUTIONS BRING IT INTO THE FA MONDAY AND
AGAIN TUES NIGHT. THUS THE TEMP FCST WILL BE A BIT
PROBLEMATIC...FOR EXAMPLE FCST HIGH TEMPS ON MONDAY FOR LUBBOCK
RANGE FROM 95 /MAV/ TO 103 /NAM/. WILL CONTINUE TO INDICATE COOLER
TEMPS ACROSS THE NRN ZONES WHERE CONFIDENCE IS HIGHER REGARDING
THE BOUNDARY. OTHERWISE...TEMPS EXPECTED TO REMAIN GENERALLY IN
THE 90-105 RANGE FOR MOST LOCALES THROUGH THE PERIOD.
A SLIGHTLY STRONGER DISTURBANCE ROUNDING THE UPPER RIDGE ON MONDAY
IS EXPECTED TO BRING GREATER TSTM DEVELOPMENT/COVERAGE FROM
EASTERN COLO INTO OKLA MON AFTN INTO THE EVE. SOME OF THIS
ACTIVITY MAY ORGANIZE AND MOVE SOUTHEAST MAINLY IMPACTING OUR NE
COUNTIES MON NIGHT INTO EARLY TUES MORN. THIS SCENARIO MAY BE
REPEATED TUES NIGHT.
FOR THE LATTER PART OF THE WEEK...THE UPPER RIDGE IS FCST TO
STRENGTHEN AND EXPAND NE INTO WEST TEXAS...WHICH SHOULD HELP TO
SUPPRESS MOST CONVECTIVE ACTIVITY FOR THE REMAINDER OF THE WEEK
AND ON INTO NEXT WEEKEND. STILL...MINOR DISTURBANCES ROTATING
AROUND THE NRN PERIPHERY OF THE UPPER HIGH WILL CONTINUE TO
INITIATE TSTMS ACROSS THE HIER GENERALLY ALONG AND NORTH OF THE
RATON RIDGE...WITH POTENTIAL FOR MAINLY NOCTURNAL TSTM FOR OUR NRN
AND EASTERN FA AS THE TSTMS ORGANIZE AND PROPAGATE SERLY
OVERNIGHT. INHERITED FCST ALREADY HAD THIS WELL HANDLED AND ONLY
MINOR ADJUSTMENTS WERE MADE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 99 62 91 64 / 20 20 20 10 20
TULIA 66 101 64 91 66 / 30 20 20 10 20
PLAINVIEW 67 101 67 92 67 / 30 20 20 10 10
LEVELLAND 68 102 68 100 68 / 10 20 10 10 10
LUBBOCK 71 101 70 99 70 / 20 20 10 10 10
DENVER CITY 67 101 69 103 70 / 10 10 10 10 10
BROWNFIELD 68 101 69 102 69 / 10 10 10 10 10
CHILDRESS 72 102 71 96 70 / 30 20 20 10 20
SPUR 70 102 71 100 71 / 20 10 10 10 10
ASPERMONT 74 101 74 101 74 / 20 10 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21/33
In the hours before
Special weather statement, Jun 14, 4:37 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
537 PM CDT SAT JUN 14 2008
TXZ022-023-142300-
CASTRO TX-SWISHER TX-
537 PM CDT SAT JUN 14 2008
...STRONG THUNDERSTORM ACROSS SWISHER AND CASTRO COUNTIES...
AT 535 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF HAPPY...MOVING EAST AT 20 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Jun 14, 4:41 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
541 PM CDT SAT JUN 14 2008
TXZ024-025-142315-
BRISCOE TX-HALL TX-
541 PM CDT SAT JUN 14 2008
...STRONG THUNDERSTORM ACROSS HALL AND BRISCOE COUNTIES...
AT 537 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BRICE...OR ABOUT 26 MILES
WEST OF MEMPHIS...MOVING SOUTHEAST AT 31 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Thunderstorm Wind, Hall
- When
- June 14, 5:50 PM CST to 6:00 PM CST
- Where
- Hall County, 8 mi SSW of Lakeview
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.563, -100.754
A rancher located in rural portions of central Hall County reported severe thunderstorm wind gusts that were intermittently accompanied by large hail around 18:00 CST on the 14th. The winds, estimated to be near 70 mph, broke numerous large tree limbs.
Hail, Hall
- When
- June 14, 6:00 PM CST
- Where
- Hall County, 8 mi SSW of Lakeview
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.563, -100.754
A rancher in rural areas of central Hall County reported large hail accompanied by damaging thunderstorm winds around 18:00 CST on the 14th. The hail, up to the size of ping pong balls, and winds combined to shred trees, with many large tree limbs downed.
Thunderstorm Wind, Crosby
- When
- June 14, 7:25 PM CST
- Where
- Crosby County, 1 mi SE of Ralls
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.670, -101.368
A thunderstorm wind gust of 72 mph was measured by the Texas Tech University West Texas Mesonet near Ralls. No damage was reported.
Thunderstorm Wind, King
- When
- June 14, 8:15 PM CST
- Where
- King County, 10 mi WSW of Guthrie
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.565, -100.490
The Texas Tech University West Texas Mesonet site southwest of Guthrie recorded a severe thunderstorm wind gust of 58 mph. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Pennsylvania, June 14, 20081 death · 3 injured · $301,000 · 52 kt wind · 9 events
- Tornadoes and Hail in North Dakota, June 14, 2008$4.8 million · EF0 · 41 events
- Tornadoes and Hail in Minnesota, June 14, 2008$3.2 million · EF1 · 25 events
- Flash Flood in Iowa, June 14, 20081 death · 1 event
- Rip Current in Texas, June 14, 20081 death · 1 event
- Flash Flood in Iowa, June 14, 2008$7.0 million · 1 event
- Flash Flooding in Vermont, June 14 to 15, 2008$2.8 million · 2 events
- Hail and Damaging Winds in Iowa, June 14, 2008$179,000 · 1 in hail · 22 events
- Damaging Wind in Oklahoma, June 14, 2008$480,000 · 65 kt wind · 1 event
- Tornado and Hail in Iowa, June 14 to 15, 2008$190,000 · EF0 · 19 events
- Flash Flood in Illinois, June 14, 2008$250,000 · 1 event
- Hail and Damaging Winds in Virginia, June 14, 2008$64,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106940, 106941, 106942, 106943.